Couldn't find what you looking for?

TRY OUR SEARCH!

I’m 54 years old and I was recently diagnosed with DM2 (5 months ago). The first 3 months we have tried to have it under control just with diet but it was not enough. My HbA1c was 8,9 and I started on metformin last week. I’m afraid I can have low BG when I am driving my van. Last week I didn’t drive at all but now I will start again, and I’m afraid. I will also have to gradually take more metformin and according to the doctor I may need other medications too! 

Loading...

Hello! There are some things to mention about your specific situation: first of all metformin does not usually cause hypo, but you should be aware of the particular symptoms of hypo (like cold sweats, tremor, weakness, confusion, ….). Especially if in the future there is a chance to add more medications to the metformin (ex. Sulfonylureas). The majority of diabetic drivers are able to safely operate their motor vehicles, but in the US all states have special licensing rules about medical conditions and therefore you should contact your state licensing agency (those rules vary also according to the type of vehicle you drive). Having said that, it is very important to have glucose sweets to hand while driving. In case you don’t feel good you should immediately find a safe place to stop and park. Usually when a doctor has to decide whether a diabetic patient can drive or not, he will be focused on the risk of severe hypoglycaemia (especially for insulin users), he will check whether you have impaired vision (cataract or retinopathy) and he will check whether your feet have the ability to feel the pedals without a problem (you should if you don’t have neuropathy). Keep in mind that the great majority of people with DM won’t have any problem to get their license to drive, being able to drive safely.

Reply

Loading...